Reports prompt expanded Byetta precautions

October 18, 2007

Link suspected between diabetes drug, pancreatitis.

The FDA suspects the diabetes drug Byetta (exenatide, Amylin Pharmaceuticals) may be linked to cases of acute pancreatitis. The FDA said it has reviewed 30 reports of acute pancreatitis in patients taking exenatide and noted that an association between the drug and acute pancreatitis is suspected in "some of these cases." Amylin has agreed to include information about acute pancreatitis in the Precautions section of the product's label. The FDA said doctors should advise patients taking exenatide to seek prompt medical care if they have unexplained, persistent, and severe abdominal pain that may or may not be accompanied by vomiting. Patients with suspected cases of pancreatitis should stop taking exenatide and not restart it until another cause for the abdominal pain is found, the FDA said.

To see more Hot off the Press news articles, click here.

To go to the Drug Topics homepage, click here.